Kansas, 2015

Flash Flooding and Flooding in Kansas, December 12 to 16, 2015

December 12 to 16, 2015 · NWS ICT · 7 events in 6 counties and zones

Widespread heavy rain moved across central Kansas causing widespread inconveniences to area travelers with some road closures in low lying areas and a water rescue at another. 5 inches to just over 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widespread heavy rain moved across central Kansas causing widespread inconveniences to area travelers with some road closures in low lying areas and a water rescue at another. Rainfall amounts over a 48 hour period ranged from around 1.5 inches to just over 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 12, 8:50 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 12, 8:50 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
850 PM CST SAT DEC 12 2015

.UPDATE...
ISSUED AT 850 PM CST SAT DEC 12 2015

NUMEROUS THUNDERSTORMS CONTINUE ALONG A STATONARY FRONT THAT AT 8
PM CURVED FROM FAR NORTHERN MO TO ALONG & JUST NW OF THE TURNPIKE
THRU NW OK TO W TX. AIRMASS CONTINUES TO STABILIZE WITH MLCAPES
NOW UNDER 250 J/KG PER SPS MESO ANALYSIS BUT WITH VERY IMPRESSIVE
6-KM BULK SHEAR INCREASING FROM ~50KTS TO ~65KTS...AN ISOLATED
THUNDERSTORM OR 2 THAT MAY PRODUCE SOME SMALL HAIL REMAIN POSSIBLE
FOR MOST AREAS (LINCOLN...RUSSELL & BARTON COUNTIES ARE THE
EXCEPTIONS.) FOR THE REST OF THE NIGHT. HAVE ALSO FINE-TUNED POPS
& TO A LESSER EXTENT RAINFALLS PER HRRR GUIDANCE. ALL
PRODUCTS...INCLUDING THE HWO...HAVE BEEN UPDATED.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 312 PM CST SAT DEC 12 2015

THE SURFACE FRONT WILL REMAIN FAIRLY STATIONARY THROUGH THE LATE
EVENING HOURS...WITH SHOWERS/STORMS DEVELOPING ALONG AND NORTH OF
FRONT OVER CENTRAL KANSAS. A SECONDARY AREA OF SHOWERS/STORMS SHOULD
DEVELOP OVER SOUTHEAST KANSAS LATER THIS EVENING...AS THE WARM
CONVEYOR BELT SURGES NORTHWARD FROM EASTERN TEXAS. A FEW STRONG TO
MARGINALLY SEVERE STORMS WILL BE POSSIBLE TONIGHT MAINLY FOR
LOCATIONS ALONG AND EAST OF THE KANSAS TURNPIKE. THE PRECIPITATION
COVERAGE WILL BECOME MORE WIDESPREAD LATER TONIGHT AND CONTINUE INTO
THE MORNING HOURS ON SUNDAY...AS THE UPPER LEVEL DYNAMICS INCREASES
AHEAD OF THE APPROACHING STRONG PV ANOMALY. SOME HEAVY RAINFALL IS
POSSIBLE ACROSS SOUTHEAST KANSAS.

THIS WEATHER SYSTEM DOES NOT HAVE THAT STRONG COLD AIR INFUSION FROM
THE NORTH LOOKING AT THE LOCAL SURFACE OBSERVATIONS ACROSS SOUTH
DAKOTA AND NEBRASKA INTO WESTERN KANSAS...WHERE TEMPERATURE READINGS
REMAIN IN THE LOW TO MID 30S. THEREFORE THIS SYSTEM WILL BE
RESPONSIBLE FOR GENERATING ITS ON COLD AIR TO CHANGE THE
PRECIPITATION OVER FROM RAIN TO SNOW...DUE TO STRONG DYNAMIC LIFT
COOLING THE LOW-LEVEL VERTICAL COLUMN WHICH LOOKS MORE FAVORABLE
OVER WESTERN KANSAS. A VERY PRONOUNCED TROWAL AIRSTREAM WILL DEVELOP
DURING THE DAY ON SUNDAY AND WRAP AROUND THE UPPER LEVEL LOW
PRESSURE CENTER INTO WESTERN KANSAS...AND WOULD NOT BE SURPRISED TO
SEE A FEW LIGHTNING STRIKES OCCUR OVER WESTERN KANSAS DURING THE DAY
ON SUNDAY WITH THE HEAVY SNOW. THE KEY THING TO MONITOR WILL BE THE
TIMING OF COOLING THE LOW LEVELS ACROSS CENTRAL KANSAS...SO
TEMPERATURES CAN DROP NEAR THE FREEZING MARK THUS MAKING CONDITIONS
FAVORABLE FOR SNOW ACCUMULATIONS TO OCCUR. THE VERY WARM TROWAL
AIRSTREAM COULD ALSO DELAY THE CHANGE OVER TIME FOR CENTRAL KANSAS.
WE ARE EXPECTING A CHANGE OVER FROM RAIN TO SNOW TO OCCUR SOMETIME
EITHER SUNDAY AFTERNOON OR EVENING...WITH AN EARLIER CHANGE OVER
PROMOTING HIGHER SNOW ACCUMULATIONS. THE SNOW SHOULD BEGIN TO TAPER
OFF SHORTLY AFTER MIDNIGHT ACROSS CENTRAL KANSAS. WE WILL KEEP THE
WINTER STORM WATCH HEADLINES IN PLACE ACROSS CENTRAL KANSAS DUE TO
UNCERTAINTY FROM TIMING OF THE COOLING/CHANGE OVER.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 312 PM CST SAT DEC 12 2015

WE ARE STILL EXPECTING COLDER TEMPERATURES THIS PERIOD...AS MODELS
SHOW A LONG WAVE UPPER TROUGH AXIS REMAINING OVER THE CENTRAL
PLAINS. NOT LOOKING AT A MAJOR COOL DOWN BUT JUST CLOSER TO NORMAL
VALUES FOR MIDDLE OF DECEMBER. OTHERWISE TEMPERATURES SHOULD BEGIN
TO MODERATE HEADING INTO NEXT WEEKEND WITH UPPER LEVEL RIDGING
AMPLIFYING OVER THE CENTRAL PLAINS.

JAKUB

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 615 PM CST SAT DEC 12 2015

A STATIONARY FRONT EXTENDING FROM NC MO TO ALG THE KS TURNPIKE TO
THE TX PANHANDLE HAS RESULTED IN A MESSY SITN THIS EVE. NW OF THE
FRONT NMRS SHRA/TS HAVE BROKEN OUT FROM EXTREME NRN OK THRU SC KS
TO THE NE KS/SE NEBRASKA BDR. LIFR CIGS COVER MOST OF THESE AREAS
THE EXCEPTIONS BEING CLOSE TO THE FRONT WHERE BKN ~2,500FT DECKS
HAVE BEEN SITUATED OVER KICT & VCNTY. VSBYS FM 1/2SM TO 2SM COVER
NEARLY OF CNTRL KS & WL DO SO FOR THE REST OF THE NGT. WITH THE
FRONT DRAPED ACRS THE RGN ALL OF CNTRL KS TO RMN IN LIFR STATUS
THRU SUN MRNG WITH SCT TSRA SPRINTING NE ACRS SE KS PRODUCING OCNL
MVFR CIGS & VSBYS. DETAILS FROM 15Z ONWARD WL BE ADDRESSED WITH
THE 06Z EDITION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  49  33  53 / 100 100  50   0
HUTCHINSON      43  44  32  50 /  90 100  80  10
NEWTON          47  49  32  51 / 100 100  60  10
ELDORADO        52  53  34  54 / 100 100  40  10
WINFIELD-KWLD   51  52  34  56 / 100  90  40   0
RUSSELL         36  37  29  44 /  90 100  90  10
GREAT BEND      37  38  29  45 /  90 100  90  10
SALINA          44  44  31  46 /  90 100  80  10
MCPHERSON       43  44  31  48 /  90 100  80  10
COFFEYVILLE     61  62  38  56 / 100 100  40   0
CHANUTE         60  60  37  55 / 100 100  40  10
IOLA            60  60  37  54 / 100 100  40  10
PARSONS-KPPF    60  61  38  56 / 100 100  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR KSZ032-033-047.

&&
Hazardous weather outlook, Dec 12, 8:07 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CST SAT DEC 12 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
807 PM CST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...A FEW THAT MAY PRODUCE HAIL UP TO ONE
HALF INCH DIAMETER...REMAIN POSSIBLE FOR MOST AREAS FOR THE REST
OF THE NIGHT. THE EXCEPTIONS WOULD BE LINCOLN...RUSSELL AND BARTON
COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL TRANSITION TO SNOW ACROSS PORTIONS OF CENTRAL KANSAS ON
SUNDAY AFTERNOON OR EVENING. ACCUMULATIONS FROM 3 TO 7 INCHES ARE
POSSIBLE THROUGH SUNDAY NIGHT. FOR DETAILS...PLEASE REFER TO THE
WINTER STORM WARNING THAT IS IN EFFECT FOR LINCOLN...RUSSELL AND
BARTON COUNTIES FROM SUNDAY AFTERNOON UNTIL LATE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

ES

In the hours before

Special weather statement, Dec 12, 9:18 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CST SAT DEC 12 2015

KSZ051-068-130345-
HARVEY KS-MCPHERSON KS-
918 PM CST SAT DEC 12 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...

* UNTIL 945 PM CST

* AT 916 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER MOUNDRIDGE...MOVING NORTHEAST
  AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...HESSTON...HALSTEAD...MOUNDRIDGE...SEDGWICK...BURRTON...
  GALVA AND CANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3791 9738 3791 9765 3830 9772 3848 9737
TIME...MOT...LOC 0316Z 212DEG 35KT 3817 9754

KLEINSASSER
Local storm report, Dec 12, 9:46 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CST SAT DEC 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       MCPHERSON AIRPORT       38.35N 97.69W
12/12/2015  M0.97 INCH       MCPHERSON          KS   AWOS

            RAINFALL OCCURRED IN 45 MINUTES. LAW ENFORCEMENT REPORTED
            VERY MINOR STREET FLOODING ACROSS THE CITY OF MCPHERSON.

&&

ADK

The radar

The Wichita radar (KICT), 62 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

5 flood, 2 flash flood. Local standard time, as filed.

Flood, McPherson

When
December 12, 10:18 PM CST to December 13, 6:42 AM CST
Where
McPherson County, 3.7 mi W of Moundridge to 4.47 mi E of Elyria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.202, -97.588

Nuisance flooding was causing standing water of 6 to 8 inches over the road. This was non-life threatening.

Flood, Harvey

When
December 13, 12:40 PM CST to December 15, 9:38 AM CST
Where
Harvey County, 4.5 mi NNE of North Newton to 4.75 mi N of Burrton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.131, -97.322

Many reports of high water over the low water crossings across the county. A few county roads were closed for this reason.

Flash Flood, Sedgwick

When
December 13, 8:29 PM CST to 11:30 PM CST
Where
Sedgwick County, 3.45 mi NNE of Andale to 3.75 mi NE of Andale
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.842, -97.596

A water rescue was performed by the Wichita Fire Department at the intersection of 85th st. N and 215th st. W. The car was stranded in running water.

Flash Flood, Harvey

When
December 13, 9:49 PM CST to December 14, 1:49 AM CST
Where
Harvey County, 3.53 mi E of Halstead to 4.45 mi E of Halstead
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.001, -97.455

Rapidly running water was rushing across the road at the merger of Emma east and Emma west creeks.

Flood, Saline

When
December 13, 11:12 PM CST to December 16, 9:06 AM CST
Where
Saline County, 2.85 mi WSW of Hedville to 3.79 mi SW of Falun
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.857, -97.800

Law enforcement reported a few roads closed near Gypsum creek. Especially along Highway 4. A culvert collapsed under McReynolds Road.

Flood, Marion

When
December 13, 11:15 PM CST to December 14, 3:40 PM CST
Where
Marion County, 2.33 mi NNE of Lost Spgs to 5.75 mi WNW of Tampa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.601, -96.954

Several low water crossings were closed across the county due to the heavy rains and water over the road. This was a non-life threatening incident.

Flood, Reno

When
December 13, 11:18 PM CST to December 15, 10:49 AM CST
Where
Reno County, Haven to 0.77 mi NW of Castleton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.900, -97.780

Several low water crossings were closed across the eastern sections of the county due water over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612548, 612549, 612545, 612546, 612551, 612552, 612554.